Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 20, NWS Northern Indiana

July 20, 2023Allen County, Indiana

NWS Northern Indiana issued this tornado warning at Jul 20, 2023, 5:46 PM EDT for Allen County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 5:46 PM EDT (21:46 UTC)
Expired
Jul 20, 2023, 6:15 PM EDT
In force
29 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:47 PM EDTTSTM WND DMG1 Nw Hoagland, IN2 ft diameter tree broken at base. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:45 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

446 
WFUS53 KIWX 202146
TORIWX
INC003-202215-
/O.NEW.KIWX.TO.W.0020.230720T2146Z-230720T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
546 PM EDT Thu Jul 20 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southeastern Allen County in northeastern Indiana...

* Until 615 PM EDT.
    
* At 545 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near New Haven, moving east at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Monroeville around 550 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Tillman, Townley, Dixon, and Maples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4098 8506 4105 8502 4101 8480 4092 8480
      4092 8482
TIME...MOT...LOC 2145Z 291DEG 31KT 4100 8501 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

PBM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:18 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 3:18 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Issued at 1249 PM EDT Thu Jul 20 2023

Severe thunderstorms are expected to develop later this afternoon.
Large hail and damaging wind gusts are the primary concerns. The
severe weather risk concludes by about 10 PM eastern daylight
time. Dry, not as hot and humid, on Friday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Thu Jul 20 2023

Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.

SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.

High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.

The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.

High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.

.SHORT TERM...(This Evening through Friday)
Issued at 1249 PM EDT Thu Jul 20 2023

Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.

SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.

High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.

The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.

Lastly, South Bend and points southwest might miss out on the severe
weather risk because storms seem favored to develop east of there
and then (of course) drift southeast.

High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM EDT Thu Jul 20 2023

Northwest flow aloft prevails into the start of next week. This will
keep temperatures near seasonable levels. However, by Wednesday, an
upper-level ridge over the Four Corners amplifies notably spreading
into our area which will result result in building heat and humidity.

Pesky, unimpressive POPs are slipping into the Saturday afternoon
forecast as a weak shortwave ripples through. Moisture return
from the Pacific is meager, as is flow aloft. Instead, heights
fall more notably on Sunday which increases the confidence in POPs
for Sunday afternoon. The longwave trough axis lingers overhead
through Monday, with additional vortices rippling through.
Moisture return from the Pacific is improved by this time.

The building upper-level ridge pushes the trough eastward by
Tuesday, ending rain chances and marking the start of increasing
heat and humidity. Highs near 90 are expected Wednesday and
Thursday. A cold front moving through the upper Great Lakes near
Thursday may provide a brief reprieve with slightly cooler 850-mb
temperatures in its wake. However, upper-level heights are
generally unchanged such that heat and humidity may quickly
return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 138 PM EDT Thu Jul 20 2023

Focus on upstream convection dropping southeast become
increasingly invigored farther southeast in prefrontal zone from
near KGRR south central Lake Michigan. Highly unstable airmass in
place throughout entire northern Indiana region into northwest
Ohio with MLCAPE approaching 2500 J/kg with 40 knots effective
layer shear. Storms will intensify and rapidly fill with solidity
by about 20 UTC, and move southeast around 30 knots. Question will
be whether line fills in prior to KSBN, suspect it more likely
will develop east/southeast of KSBN airfield.

At KSBN, developing line will likely develop thunderstorms to
east/southeast around 18 UTC. Given only a small chance of brief
thunderstorm at airfield will focus instead on windshift behind
line.

A discreet cell timed to KFWA by 1845 UTC along with later timing
of linear convection to follow around 2030 UTC. With high chances
of two rounds of storms will cover with a 2 hour 15 minute window.

In addition, strong surface based heating to yield higher mix down
of winds and have increased through evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 7 PM CDT this evening through
     Friday evening for INZ103.

MI...Beach Hazards Statement from 8 PM EDT this evening through
     Friday evening for MIZ177-277.

OH...NONE.
LM...Small Craft Advisory from 11 PM this evening to 5 PM EDT Friday
     for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 20, 5:16 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
516 PM EDT Thu Jul 20 2023

INZ005-104-203-204-MIZ078-079-212130-
Elkhart-Eastern St. Joseph IN-Southern La Porte-
Western St. Joseph IN-Cass MI-St. Joseph MI-
516 PM EDT Thu Jul 20 2023 /416 PM CDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>009-012>015-017-018-020-022>027-032>034-116-216-MIZ080-081-
OHZ001-002-004-005-015-016-024-025-212130-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Northern Kosciusko-Southern Kosciusko-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
516 PM EDT Thu Jul 20 2023 /416 PM CDT Thu Jul 20 2023/

...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ103-MIZ177-277-212130-
Northern La Porte-Northern Berrien-Southern Berrien-
516 PM EDT Thu Jul 20 2023 /416 PM CDT Thu Jul 20 2023/

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-212130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
516 PM EDT Thu Jul 20 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Jul 20, 5:07 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
507 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             Jimtown                 41.64N 86.02W
07/20/2023  M2.00 inch       Elkhart            IN   Public

            Delayed report of 2 inch hail in Jimtown.
            Relayed by broadcast media with photo on
            Twitter.

&&

MJ
Local storm report, Jul 20, 5:24 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
524 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     Goshen                  41.58N 85.84W
07/20/2023                   Elkhart            IN   Broadcast Media

            Tree down on S 7th Street in Goshen. Time
            estimated by radar. Photo on Twitter.

&&

MJ
Special weather statement, Jul 20, 5:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
527 PM EDT Thu Jul 20 2023

INZ022>024-202215-
Miami IN-Wabash IN-Cass IN-
527 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WABASH...EAST
CENTRAL CASS AND SOUTHERN MIAMI COUNTIES THROUGH 615 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Logansport, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and north central Indiana.

&&

LAT...LON 4071 8631 4082 8624 4073 8580 4065 8583
      4065 8586 4057 8586 4056 8592
TIME...MOT...LOC 2127Z 290DEG 28KT 4077 8629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PBM
Local storm report, Jul 20, 5:33 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
533 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Tstm Wnd Dmg     2 N Harlan              41.23N 84.92W
07/20/2023                   Allen              IN   Amateur Radio

            Powerlines down on Springfield Center Road
            near Boger Road in Fort Wayne.

&&

MJ
Local storm report, Jul 20, 5:35 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
535 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Dmg     3 NE Huntertown         41.26N 85.14W
07/20/2023                   Allen              IN   Amateur Radio

            Tree across Coldwater Road. Additional trees
            down in this area.

&&

Brown
Local storm report, Jul 20, 5:37 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
537 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     Ligonier                41.46N 85.60W
07/20/2023                   Noble              IN   Public

            Tree down in Ligonier. Photos on Twitter.
            Time estimated by radar.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:49 AM EDTSmall Craft AdvisoryIWX37 hr
Jul 20, 1:03 PM EDTSevere Thunderstorm WarningIWXCass, Miami, Wabash47 min
Jul 20, 2:48 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXLaGrange30 min
Jul 20, 2:50 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Marshall, Saint Joseph40 min
Jul 20, 3:24 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Noble36 min
Jul 20, 3:48 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, LaGrange, Noble42 min
Jul 20, 4:08 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXKosciusko, Noble22 min
Jul 20, 4:24 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, DeKalb, Noble51 min
Jul 20, 4:53 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, DeKalb67 min
Jul 20, 5:07 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, Huntington, Whitley38 min
Jul 20, 5:27 PM EDTSpecial Weather StatementIWXMiami48 min
Jul 20, 5:35 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAdams, Allen, Wells55 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.